Reducing risk of overdose with midazolam injection in adults

an evaluation of change in clinical practice to improve patient safety in England

Chris Flood, Linda Matthew, Rachel Marsh, Bhavesh Patel, Mariama Mansaray, Tara Lamont

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Rationale aims and objectives: This study sought to evaluate potential reductions in risk associated with midazolam injection, a sedating medication, following a UK National Patient Safety Alert. This alert, 'Reducing risk of overdose with midazolam injection in adults', was sent to all National Health Service organizations as a Rapid Response Report detailing actions services should take to minimize risks. 
Method: To evaluate any potential changes arising from this alert, a number of data sources were explored including reported incidents to a national reporting system for health care error, clinician survey and audit data, pharmaceutical purchasing patterns and feedback from National Health Service managers. 
Results: Prior to the Rapid Response Report, 498 incidents were received by the National Patient Safety Agency including three deaths. Post-implementation of the Rapid Response Report (June 2009), no incidents resulting in death or severe harm had been received. All organizations reported having completed the Rapid Response Report actions. Purchase and use of risk-prone, high-strength sedating midazolam by health care organizations decreased significantly as did the increased use of safer, lower strength doses (as recommended in the Rapid Response Report). 
Conclusions: Organizations can achieve safer medication practices, better knowledge, awareness and implementation of national safer practice recommendations. Risks from inadvertent overdose of midazolam injection were reduced post-implementation of national recommendations. Ongoing monitoring of this particular adverse event will be required with a sustained patient safety message to health services to maintain awareness of the issue and reduction in the number of midazolam-related errors.
Original languageEnglish
Pages (from-to)57-66
JournalJournal of Evaluation in Clinial Practice
Volume21
Issue number1
Early online date11 Aug 2014
DOIs
Publication statusPublished - Feb 2015

Fingerprint

Midazolam
Patient Safety
England
Injections
Organizations
National Health Programs
Delivery of Health Care
Information Storage and Retrieval
Risk Reduction Behavior
Health Services
Pharmaceutical Preparations

Cite this

Reducing risk of overdose with midazolam injection in adults : an evaluation of change in clinical practice to improve patient safety in England. / Flood, Chris; Matthew, Linda; Marsh, Rachel; Patel, Bhavesh; Mansaray, Mariama; Lamont, Tara.

In: Journal of Evaluation in Clinial Practice, Vol. 21, No. 1, 02.2015, p. 57-66.

Research output: Contribution to journalArticle

@article{cafc23356946497a9bd98594f9010d2a,
title = "Reducing risk of overdose with midazolam injection in adults: an evaluation of change in clinical practice to improve patient safety in England",
abstract = "Rationale aims and objectives: This study sought to evaluate potential reductions in risk associated with midazolam injection, a sedating medication, following a UK National Patient Safety Alert. This alert, 'Reducing risk of overdose with midazolam injection in adults', was sent to all National Health Service organizations as a Rapid Response Report detailing actions services should take to minimize risks. Method: To evaluate any potential changes arising from this alert, a number of data sources were explored including reported incidents to a national reporting system for health care error, clinician survey and audit data, pharmaceutical purchasing patterns and feedback from National Health Service managers. Results: Prior to the Rapid Response Report, 498 incidents were received by the National Patient Safety Agency including three deaths. Post-implementation of the Rapid Response Report (June 2009), no incidents resulting in death or severe harm had been received. All organizations reported having completed the Rapid Response Report actions. Purchase and use of risk-prone, high-strength sedating midazolam by health care organizations decreased significantly as did the increased use of safer, lower strength doses (as recommended in the Rapid Response Report). Conclusions: Organizations can achieve safer medication practices, better knowledge, awareness and implementation of national safer practice recommendations. Risks from inadvertent overdose of midazolam injection were reduced post-implementation of national recommendations. Ongoing monitoring of this particular adverse event will be required with a sustained patient safety message to health services to maintain awareness of the issue and reduction in the number of midazolam-related errors.",
author = "Chris Flood and Linda Matthew and Rachel Marsh and Bhavesh Patel and Mariama Mansaray and Tara Lamont",
year = "2015",
month = "2",
doi = "10.1111/jep.12228",
language = "English",
volume = "21",
pages = "57--66",
journal = "Journal of Evaluation in Clinial Practice",
issn = "1356-1294",
publisher = "Wiley-Blackwell",
number = "1",

}

TY - JOUR

T1 - Reducing risk of overdose with midazolam injection in adults

T2 - an evaluation of change in clinical practice to improve patient safety in England

AU - Flood, Chris

AU - Matthew, Linda

AU - Marsh, Rachel

AU - Patel, Bhavesh

AU - Mansaray, Mariama

AU - Lamont, Tara

PY - 2015/2

Y1 - 2015/2

N2 - Rationale aims and objectives: This study sought to evaluate potential reductions in risk associated with midazolam injection, a sedating medication, following a UK National Patient Safety Alert. This alert, 'Reducing risk of overdose with midazolam injection in adults', was sent to all National Health Service organizations as a Rapid Response Report detailing actions services should take to minimize risks. Method: To evaluate any potential changes arising from this alert, a number of data sources were explored including reported incidents to a national reporting system for health care error, clinician survey and audit data, pharmaceutical purchasing patterns and feedback from National Health Service managers. Results: Prior to the Rapid Response Report, 498 incidents were received by the National Patient Safety Agency including three deaths. Post-implementation of the Rapid Response Report (June 2009), no incidents resulting in death or severe harm had been received. All organizations reported having completed the Rapid Response Report actions. Purchase and use of risk-prone, high-strength sedating midazolam by health care organizations decreased significantly as did the increased use of safer, lower strength doses (as recommended in the Rapid Response Report). Conclusions: Organizations can achieve safer medication practices, better knowledge, awareness and implementation of national safer practice recommendations. Risks from inadvertent overdose of midazolam injection were reduced post-implementation of national recommendations. Ongoing monitoring of this particular adverse event will be required with a sustained patient safety message to health services to maintain awareness of the issue and reduction in the number of midazolam-related errors.

AB - Rationale aims and objectives: This study sought to evaluate potential reductions in risk associated with midazolam injection, a sedating medication, following a UK National Patient Safety Alert. This alert, 'Reducing risk of overdose with midazolam injection in adults', was sent to all National Health Service organizations as a Rapid Response Report detailing actions services should take to minimize risks. Method: To evaluate any potential changes arising from this alert, a number of data sources were explored including reported incidents to a national reporting system for health care error, clinician survey and audit data, pharmaceutical purchasing patterns and feedback from National Health Service managers. Results: Prior to the Rapid Response Report, 498 incidents were received by the National Patient Safety Agency including three deaths. Post-implementation of the Rapid Response Report (June 2009), no incidents resulting in death or severe harm had been received. All organizations reported having completed the Rapid Response Report actions. Purchase and use of risk-prone, high-strength sedating midazolam by health care organizations decreased significantly as did the increased use of safer, lower strength doses (as recommended in the Rapid Response Report). Conclusions: Organizations can achieve safer medication practices, better knowledge, awareness and implementation of national safer practice recommendations. Risks from inadvertent overdose of midazolam injection were reduced post-implementation of national recommendations. Ongoing monitoring of this particular adverse event will be required with a sustained patient safety message to health services to maintain awareness of the issue and reduction in the number of midazolam-related errors.

UR - http://www.scopus.com/inward/record.url?scp=84905619207&partnerID=8YFLogxK

UR - http://dx.doi.org/10.1111/jep.12228

U2 - 10.1111/jep.12228

DO - 10.1111/jep.12228

M3 - Article

VL - 21

SP - 57

EP - 66

JO - Journal of Evaluation in Clinial Practice

JF - Journal of Evaluation in Clinial Practice

SN - 1356-1294

IS - 1

ER -